Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 67, NWS Midland/Odessa, TX

April 2, 2000Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 2, 2000, 5:25 PM MDT for Eddy County, New Mexico. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 2, 2000, 5:25 PM MDT (23:25 UTC)
Expired
Apr 2, 2000, 6:15 PM MDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 5:40 PM MDTHail 0.75Loving, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 022327
SVRMAF
NMC015-030015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM MDT SUN APR 2 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EDDY COUNTY IN NEW MEXICO

* UNTIL 615 PM MDT

* AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM NEAR OTIS...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  OTIS...MALAGA AND LOVING.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3214F 10437 3204 10387 3229 10374 3239 10428

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:54 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 2, 2:54 PM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 PM CDT SUN APR 2 2000

GOOD NEWS...THE SUN IS FINALLY COMING OUT SLOWLY FROM NW-SE ACROSS
THE WARNING AND FORECAST AREAS...AFTER A COLD AND WET SATURDAY. BAD
NEWS...ANOTHER COLD AND LIKELY FREEZING EVENT CAN BE EXPECTED FOR
MUCH OF THE AREA MONDAY NIGHT...TUESDAY MORNING. MORNING ANALYSIS
SHOWED A DEEP MEAN TROUGH THAT EXTENDED SOUTHWARD FROM THE DESERT
SW...WITH A CLOSED LOW OVER SE AZ. THE LATEST WATER VAPOR VIEW SHOWS
IT DROPPING SE OVER NORTHERN MEXICO...WITH A VORT LOBE EXTENDING TO
THE NE FROM IT. RATHER COOL TEMPS ASSOCIATED WITH THIS SYSTEM (-25C)
AT 500 MB WAS MOVING OVER THE AREA. AT THE SURFACE...A RATHER STRONG
COLD FRONT CONTINUES PLOWING SOUTHWARD ACROSS THE COLORADO FRONT
RANGE....AND ASSOCIATED HIGH PLAINS. AS OF 19Z...IT WAS NOTED FROM
SOUTH OF PUB...TO LAA..TO HLC ...A BIT AHEAD OF 12Z MODEL GUIDANCE.

FOR THE SHORT TERM...WILL KEEP IN PLACE A SLIGHT CHANCE OF SHOWERS
FOR MOST AREAS THIS EVENING...AS THE UPPER LEVEL SYSTEM APPROACHES
THE REGION. THINK MOST OF THEM WILL BE OF THE ELEVATED VARIETY. SOME
CU AND TCU WAS NOTED FORMING OVER THE BIG BEND AND CULBERSON COUNTY.
THINK ANY PRECIP THAT FORMS SHOULD END BY MIDNIGHT...THUS WILL WORD
EVENING SHOWERS. WILL KEEP MENTION OF THUNDER IN OUR SOUTHERN ZONES.

A REINFORCING SHOT OF COLD AIR CAN BE EXPECTED OVERNIGHT...AS THE
ABOVE MENTIONED COLD FRONT MAKES TO THESE PARTS. AS IS USUALLY THE
CASE DURING THE NIGHT...THESE BOUNDARIES HAVE A TENDENCY TO
ACCELERATE...THUS WILL MOVE UP TIMING OF THE FROPA A FEW HOURS. THIS
FRONT SHOULD COME IN ALMOST FROM DUE NORTH...AND EAST OF THE NM MTNS.
CURRANT THINKING IS BETWEEN 4AM AND 6AM LOCALLY. THUS AFTER ITS
PASSAGE A RETURN TO FALL WITH HIGHS UNDER SUNNY SKIES STRUGGLING TO
REACH 60 THE NORTHERN AND CENTRAL COUNTIES...WITH BREEZY CONDITIONS.
WINDS THROUGH THE GDP WILL BE NEARING...BUT PROBABLY NOT REACH
WARNING CRITERIA.

THE BIG WORRY MONDAY NIGHT AND TUESDAY MORNING IS THE RETURN OF
FREEZING TEMPS. ALL MODEL NUMBERS SUGGEST TEMPS AT LEAST TO FREEZING
FAR SOUTH AS THE PECOS RIVER TUESDAY MORNING. THE LONGEST FREEZE
DURATION WISE WILL BE OVER THE NM PLAINS AND NW PERMIAN BASIN...WITH
A LIGHTER FREEZE ELSEWHERE. WE WILL PUT OUT ANOTHER SPS TO WARN OUR
CUSTOMERS OF THIS RISK.

GOOD NEWS AFTER THIS IS A GOOD WARMUP FOR MID WEEK. THE MRF I THINK
IS GOING OVERBOARD...WITH HIGH TEMPS NEAR 90 WEDNESDAY. WILL TRIM
THEM BACK A CAT OR SO; AS TEMPS HERE NORMALLY DON'T RECOVER LIKE THEY
CAN FALL. WILL MAINTAIN A DRY FORECAST FOR THE EXTENDED. MODEL
CONFLICTS HARD TO RESOLVE FOR NEXT WEEKEND...BUT SHOULD BE A COOLER
AND POSSIBLY WETTER TREND THEN.

MAF  39/56/29/73    1000
LSA  37/55/29/72    1000
E41  42/60/32/75    1000
6R6  45/63/38/73    1000
MRF  32/53/26/68    1000
CNM  39/54/30/73    1000

.MAF...
TX...NONE.
NM...NONE.

BOYDy

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.